Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Psychiatry. 2007 Jun;68(6):929-34.

Conventional or atypical antipsychotics and the risk of femur fracture among elderly patients: results of a case-control study.

Author information

  • 1Center for Medicine of Aging, Department of Gerontology and Geriatrics, Catholic University of the Sacred Heart, Rome, Italy. rossella_liperoti@rm.unicatt.it

Abstract

OBJECTIVE:

Conventional antipsychotics have been linked to an increased risk of femur fracture. Despite a lower propensity of atypical agents to cause gait and movement disorders, a correlation between these medications and the risk of femur fracture remains to be established. The aim of this study was to estimate the effect of atypical and conventional antipsychotics on the risk of hospitalization for femur fracture.

METHOD:

We conducted a case-control study on nursing home residents in 6 U.S. states by using the Systematic Assessment of Geriatric drug use via Epidemiology (SAGE) database, which includes data from the Minimum Data Set linked to Medicare inpatient claims. Cases were residents hospitalized for femur fracture between July 1, 1998, and December 31, 1999. For each case, we identified up to 5 controls residing in the same facility during the same period of time. The sample consisted of 1787 cases and 5606 controls.

RESULTS:

After control for potential confounders, the risk of hospitalization for femur fracture was increased for users of atypical (OR = 1.37, 95% confidence interval [CI] = 1.11 to 1.69) and conventional antipsychotics (OR = 1.35, 95% CI = 1.06 to 1.71) relative to nonusers. With respect to individual agents, an excess risk was estimated for risperidone (OR = 1.42, 95% CI = 1.12 to 1.80), olanzapine (OR = 1.34, 95% CI = 0.87 to 2.07), and haloperidol (OR = 1.53, 95% CI = 1.18 to 2.26). No other antipsychotic could be analyzed individually.

CONCLUSION:

Conventional and atypical antipsychotics appear to increase the risk of hospitalization for femur fracture in a population of institutionalized elderly patients. These medications should be used with caution, especially among patients with a high risk of falls.

PMID:
17592919
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Dartmouth Journal Services
    Loading ...
    Write to the Help Desk